Alert archive / Texas / High Wind Warnings in 2025
High Wind Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 16, 2025, 2:09 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 17, 2025, 10:00 AM CDT. It was in force for 39 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 2025, 2:09 PM CDT (19:09 UTC)
- In effect from
- Apr 17, 2025, 10:00 AM CDT
- Expired
- Apr 19, 2025, 1:00 AM CDT
- In force
- 39 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:20 PM CDT | NON-TSTM WND GST 70 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Apr 18, 3:52 PM CDT | NON-TSTM WND GST 59 | 1 Ene Pine Springs, TX | Mesonet station PSGT2 Pinery. |
| Apr 18, 5:10 PM CDT | NON-TSTM WND GST 58 | 11 Nne Van Horn, TX | Mesonet station TWB49 11.2 NE Van Horn (TWDB). |
| Apr 18, 5:15 PM CDT | NON-TSTM WND GST 58 | 2 W Artesia, NM | AWOS station KATS Artesia. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -801 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WWUS74 KMAF 161909 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 109 PM MDT Wed Apr 16 2025 NMZ027-TXZ270-271-171200- /O.NEW.KMAF.HW.W.0023.250417T1500Z-250418T0600Z/ /O.EXT.KMAF.HW.A.0019.250418T1500Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Queen, and Pine Springs 109 PM MDT Wed Apr 16 2025 /209 PM CDT Wed Apr 16 2025/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM MDT /10 AM CDT/ THURSDAY TO MIDNIGHT MDT /1 AM CDT/ THURSDAY NIGHT... ...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 65 mph expected. For the High Wind Watch, southwest winds 40 to 55 mph with gusts up to 75 mph possible. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the High Wind Warning, from 9 AM MDT /10 AM CDT/ Thursday to midnight MDT /1 AM CDT/ Thursday Night. For the High Wind Watch, from Friday morning through Friday evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
5 follow-up statements
982 WWUS74 KMAF 170646 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1246 AM MDT Thu Apr 17 2025 NMZ027-TXZ270-271-171915- /O.CAN.KMAF.HW.A.0019.250418T1500Z-250419T0600Z/ /O.EXT.KMAF.HW.W.0023.250417T1500Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1246 AM MDT Thu Apr 17 2025 /146 AM CDT Thu Apr 17 2025/ ...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO MIDNIGHT MDT /1 AM CDT/ FRIDAY NIGHT... * WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to midnight MDT /1 AM CDT/ Friday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ273-171915- /O.NEW.KMAF.WI.Y.0016.250417T1500Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Eastern Culberson- Including the cities of Hobbs, Jal, Eunice, Carlsbad, Artesia, Tatum, Carlsbad Caverns NP, and Lovington 1246 AM MDT Thu Apr 17 2025 /146 AM CDT Thu Apr 17 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Southeast New Mexico plains, and Eastern Culberson. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to 7 PM MDT /8 PM CDT/ Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ R Hluchan
490 WWUS74 KMAF 171854 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1254 PM MDT Thu Apr 17 2025 NMZ027-TXZ270-271-181200- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 1254 PM MDT Thu Apr 17 2025 /154 PM CDT Thu Apr 17 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ FRIDAY NIGHT... * WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ Friday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving aSouthwest winds 25 to 35 mph with gusts up to 50 mph.s blowing dust may reduce visibility. && $$ TXZ272-181200- /O.EXA.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Van Horn and Highway 54 Corridor- Including the cities of Van Horn 154 PM CDT Thu Apr 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Van Horn and Highway 54 Corridor. * WHEN...Until 8 PM CDT Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ273-181200- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Eastern Culberson- Including the cities of Artesia, Carlsbad Caverns NP, Tatum, Hobbs, Carlsbad, Eunice, Jal, and Lovington 1254 PM MDT Thu Apr 17 2025 /154 PM CDT Thu Apr 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Southeast New Mexico plains, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
277 WWUS74 KMAF 180721 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 121 AM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-182200- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 121 AM MDT Fri Apr 18 2025 /221 AM CDT Fri Apr 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ059-182200- /O.EXA.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Loving- Including the cities of Mentone 221 AM CDT Fri Apr 18 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Loving County. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ272-273-182200- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad, Artesia, Hobbs, Tatum, Carlsbad Caverns NP, Eunice, Van Horn, Jal, and Lovington 121 AM MDT Fri Apr 18 2025 /221 AM CDT Fri Apr 18 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$
806 WWUS74 KMAF 181851 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1251 PM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-190600- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1251 PM MDT Fri Apr 18 2025 /151 PM CDT Fri Apr 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ059-272-273-190100- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Mentone, Tatum, Lovington, Hobbs, Artesia, Eunice, Carlsbad, Jal, Carlsbad Caverns NP, and Van Horn 1251 PM MDT Fri Apr 18 2025 /151 PM CDT Fri Apr 18 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Loving, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Lopez
799 WWUS74 KMAF 182108 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 308 PM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 308 PM MDT Fri Apr 18 2025 /408 PM CDT Fri Apr 18 2025/ ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...For the Blowing Dust Warning, widespread blowing dust. For the High Wind Warning, southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the Blowing Dust Warning, until 9 PM MDT /10 PM CDT/ this evening. For the High Wind Warning, until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ059-272-273-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad Caverns NP, Carlsbad, Eunice, Van Horn, Mentone, Hobbs, Jal, Lovington, Tatum, and Artesia 308 PM MDT Fri Apr 18 2025 /408 PM CDT Fri Apr 18 2025/ ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...For the Blowing Dust Warning, widespread blowing dust. For the Wind Advisory, southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Loving, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...For the Blowing Dust Warning, until 9 PM MDT /10 PM CDT/ this evening. For the Wind Advisory, until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ274-278-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ Reeves County Plains-Davis Mountains Foothills- Including the cities of Alpine and Pecos 408 PM CDT Fri Apr 18 2025 ...BLOWING DUST WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Widespread blowing dust. * WHERE...Davis Mountains Foothills and Reeves County Plains. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ Hennig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 16, 12:21 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Updated at 1207 PM CDT Wed Apr 16 2025
- Hot conditions return today with strong winds and fire weather concerns into the weekend.
- Precipitation chances increase Friday night through Saturday evening, with the best chances being Saturday evening over the eastern Permian Basin.
Area forecast discussion, Apr 16, 12:21 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1221 PM CDT Wed Apr 16 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1207 PM CDT Wed Apr 16 2025
- Hot conditions return today with strong winds and fire weather
concerns into the weekend.
- Precipitation chances increase Friday night through Saturday
evening, with the best chances being Saturday evening over the
eastern Permian Basin.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 313 AM CDT Wed Apr 16 2025
Southerly winds return today along with much warmer temperatures as
mid level ridging builds over the region. The strongest winds will
develop over the Permian Basin this afternoon with gusts near 30
mph. Winds will stay elevated through the evening as a low level jet
develops. Our break from the heat is over as temperatures climb well
above normal this afternoon. Highs will reach into 80s and 90s with
100s along the Rio Grande. Models indicate a weak mid level
disturbance will cross the the area around peak heating which could
generate some light showers or a storm. Given a dry subcloud layer,
it is highly unlikely much if any rain will reach the ground, but
have kept low PoPs in place.
By Thursday, southwesterly flow aloft increases ahead of an upper
trough digging to our west. Strong winds will mix to the surface
across the higher terrain and adjacent plains of SE NM by afternoon.
Not only will we see high winds across these locations, but also
critical fire weather conditions. It will be another hot one with
highs above 90 degrees for nearly everyone except the mountains. The
atmosphere will remain well capped so even with a dryline feature
over the area, no precipitation is expected.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 313 AM CDT Wed Apr 16 2025
A rinse and repeat pattern with the breezy to strong winds and warm
temperatures continue Friday. Increased cloud cover across the
region will allow slightly cooler temperatures generally ranging in
the 80s to lower 90s areawide. The cloud cover is going to be
induced by an approaching mid-level trough providing lift and mid-
level moisture. Strong winds are also expected as long-term guidance
has a 500 mb jet max over southeast New Mexico and west Texas Friday
afternoon into Friday night. Blowing dust looks to be confined
across southeast New Mexico and the higher terrain where stronger
winds are expected. Low (15-40%) rain and storm chances return
Friday evening over the eastern half of the forecast area as a weak
dryline retrogrades back west, along with the trough providing lift.
Guidance has convection developing during this timeframe mainly east
of the forecast region. Forecast soundings over the eastern Permian
Basin have sufficient deep layer shear (50-80 kts) with minimal CAPE
and steep mid-level lapse rates, suggesting potential severe
activity if a storm develops. There is also strong CIN, coinciding
with very dry moisture profiles which will likely inhibit storm
development.
Rain and storm chances along with breezy to strong winds continue
into Saturday as a Pacific front pushes into the region. The best
precipitation chances are expected Saturday night as the mid-level
trough enters far west Texas and southern New Mexico. These best
chances look favorable once again over the eastern Permian Basin.
Similar severe weather parameters are anticipated which will be
limited over the eastern Permian Basin with deep layer and increased
low-level shear, minimal CAPE, less CIN, and steep mid-level lapse
rates. Surface high pressure builds in Sunday morning reinforcing
cooler air dropping temperatures back to near normal for this time
of year for many locations. Subtle ridging returns as the trough
exits the region Sunday. Temperatures rebound to above normal with
dry conditions early next week.
Lamberson
&&
.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Wed Apr 16 2025
VFR conditions continue through the forecast period. Winds are
generally southerly across the region. Westernmost terminals are
expected to be slightly more southwesterly with easternmost
terminals southeasterly. A weak weather system may result in a
shower/thunderstorm or two near the Davis Mountains late this
afternoon and evening. There is a very low chance of brief
impacts to PEQ/FST should anything move into the vicinity.
&&
.FIRE WEATHER...
Issued at 313 AM CDT Wed Apr 16 2025
Critical fire weather conditions are expected Thursday across
southeast New Mexico, northwest Permian Basin, and the higher
terrain as an upper-level storm system approaches. The 500mb jet
max will remain north of the region, however, 20ft winds are
expected to still be strong. The strong winds coinciding with
critical minRH values. ERCs will be in the 75-89th percentile
Thursday and Friday across portions of the Trans Pecos and Permian
Basin with areas elsewhere near and below the 50th percentile.
Given it has been ten days since the last wetting rain, fuels have
returned back to dry.
Friday, critical fire weather concerns will be over the same
locations, however, increasing mid/high clouds will mitigate
curing of fine fuels. Fire weather concerns decrease heading into
the weekend as a Pacific front arrives Saturday night and the
upper-level storm system exits the region on Sunday. Near-critical
concerns may stick around Saturday afternoon due to strong winds
ahead of the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 95 65 89 / 10 0 10 0
Carlsbad 60 92 63 86 / 0 0 0 0
Dryden 60 93 63 93 / 10 0 10 0
Fort Stockton 62 96 67 90 / 10 0 10 0
Guadalupe Pass 61 83 61 76 / 0 0 0 0
Hobbs 56 91 60 84 / 0 0 0 0
Marfa 54 88 60 81 / 10 0 10 10
Midland Intl Airport 61 94 65 88 / 0 0 10 0
Odessa 62 94 65 87 / 0 0 10 0
Wink 59 96 64 91 / 10 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday morning through Thursday
evening for Andrews-Borden-Central Brewster-Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson-Ector-Gaines-Guadalupe and Delaware
Mountains-Loving-Marfa Plateau-Martin-Pecos-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Watch from Thursday morning through Sunday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Fire Weather Watch from Thursday morning through Thursday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Watch from Thursday morning through Sunday afternoon
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...29
LONG TERM....11
AVIATION...91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:07 PM CDT | Red Flag Warning | MAF | Andrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 5 more | 31 hr |
Nearby
High Wind Warnings in Texas, 2025High Wind Warnings in New Mexico, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.